Hail, Osage
- When
- April 27, 6:26 PM CST
- Where
- Osage County, 15.72 mi WSW of Apperson
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.680, -97.040
Quarter size hail was reported in McCord.
Severe thunderstorms developed during the afternoon of the 27th over central Oklahoma, along and ahead of the dry line, as a strong upper level low pressure system deepened into the Southern Rockies. Strong instability and strong wind shear over eastern Oklahoma supported organized severe thunderstorms, including supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed during the afternoon of the 27th over central Oklahoma, along and ahead of the dry line, as a strong upper level low pressure system deepened into the Southern Rockies. Strong instability and strong wind shear over eastern Oklahoma supported organized severe thunderstorms, including supercells. The first round of storms affected portions of far northeastern Oklahoma during the early evening. By late evening, a line of severe thunderstorms moved into eastern Oklahoma from the west, with embedded supercells within the line, as well as a supercell ahead of the line. A strong tornado moved into Okfuskee County with the supercell ahead of the line. Multiple other tornadoes occurred as the storms moved through the area during the early morning hours of the 28th, along with damaging thunderstorm wind gusts. Isolated areas of flash flooding also occurred.
Another round of severe thunderstorms developed across eastern Oklahoma during the afternoon of the 28th. The strongest storms produced tornadoes, large hail to quarter size, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 6:01 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
701 PM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(Through Tonight)
Issued at 211 PM CDT Sat Apr 27 2024
Short-term severe weather and flash flood concerns dominate the
focus of the forecast today, with thunderstorm coverage expected
to increase through the rest of the afternoon and evening,
continuing well into Sunday. Thunderstorms are ongoing in western
Oklahoma, nearer to the dryline, with coverage also increasing in
central Oklahoma in the warm sector. CAMs continue to show the
warm sector activity expanding northeastward into eastern Oklahoma
and eventually western Arkansas mid to late afternoon into the
evening. Mesoanalysis and radar presentation would suggest that
northeast Oklahoma is at the greatest risk in the near term for
the bulk of this, with the rest of the forecast area following
toward evening. The expectation is that one or more lines of
storms will form to the west this evening and move eastward into
Sunday morning, as the upper level system moves into the Central
Plains. Forecast soundings are supportive of very large hail,
damaging winds and tornadoes this afternoon and evening, including
strong tornadoes, especially into northeast Oklahoma. While the
severe weather threat is not expected to completely diminish,
there should be a transition during the evening and into the
overnight toward a flash flood threat given unseasonably high
precipitable water values and potential for 2 to 5 inches -
locally 6 to 8 - of rain over a widespread area. The Flood Watch
has been expanded into all of eastern Oklahoma as well as
northwest and west central Arkansas.
&&
.LONG TERM...
(Tomorrow through Saturday)
Issued at 211 PM CDT Sat Apr 27 2024
Thunderstorms producing heavy rain and at least a low chance for
severe weather will be ongoing across parts of eastern Oklahoma
and northwest and west central Arkansas, with an expected decrease
in coverage and intensity toward mid morning. Another round of
thunderstorms with severe weather potential is expected to develop
along the cold front/dryline Sunday afternoon and into the
evening, with a lesser but still existent potential for tornadoes
and very large hail. The Flood Watch may need to be extended in
time to account for this activity across eastern parts of the
watch area.
A short break in the active pattern is expected Monday and into
Tuesday, with a period of dry weather for much of those two days.
The dry weather will be short-lived with multiple rounds of
showers and thunderstorms, including some potential for severe
thunderstorms, mid to late week.
&&
.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sat Apr 27 2024
Flying conditions are expected to worsen as we move through the
night and into Sunday morning as showers/storms become widespread
across eastern Oklahoma and western Arkansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 63 77 55 / 40 100 80 10
FSM 81 66 77 61 / 40 70 100 50
MLC 81 65 76 60 / 40 100 90 10
BVO 80 61 77 51 / 40 90 70 10
FYV 78 63 74 57 / 40 80 90 50
BYV 78 63 73 57 / 30 60 100 60
MKO 80 63 74 58 / 40 90 90 10
MIO 80 62 73 54 / 30 100 90 30
F10 79 63 76 58 / 40 100 80 10
HHW 80 66 73 61 / 40 80 90 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ049-053>076.
AR...Flood Watch through Sunday afternoon for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...10Hazardous Weather Outlook
National Weather Service Tulsa OK
544 PM CDT Sat Apr 27 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
544 PM CDT Sat Apr 27 2024
...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT...
...HEAVY RAIN AND FLASH FLOOD THREAT TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Eastern Oklahoma.
FLASH FLOOD.
RISK...Elevated.
AREA...Mainly Eastern Oklahoma.
ONSET...This Evening.
HEAVY RAIN.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Eastern Oklahoma.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Thunderstorms are expected to increase in coverage and intensity
this evening. The threat of severe weather is present across the
entire area, but the greatest threat will be across eastern
Oklahoma. All severe hazards will be possible, including
tornadoes, large hail, and damaging winds. By late this evening,
additional storms to the west will merge with ongoing activity,
and will shift the severe threat towards a heavy rain and flash
flooding threat. The highest flood threat remains across eastern
Oklahoma, but all areas have at least some potential. Total
rainfall in the hardest hit areas may exceed several inches.
Continue to pay special attention to forecast updates considering
the ongoing dual threat of severe weather and flooding rains through
tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Heavy rain will continue into Sunday across northwest Arkansas
before it finally moves east. Additional strong to severe storms
are possible across southeast Oklahoma and northwest Arkansas
Sunday afternoon. Winds will remain breezy with gusts of 30 to 40
miles an hour.
For the rest of the week we will see additional rounds of rain and
thunderstorms, including the threat of severe weather and heavy
rains for mid week.
weather.gov/tulsa contains additional information.The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
16 thunderstorm wind, 11 tornado, 8 flash flood, 4 hail. Local standard time, as filed.
Quarter size hail was reported in McCord.
This brief tornado was observed and reported by storm chasers. The area where it likely occurred was surveyed by NWS Tulsa meteorologists, but it occurred over open country where no damage indicators could be found. Since no damage could be assessed, the tornado was rated EF-unknown.
Strong thunderstorm wind damaged the roof of a building.
Thunderstorm wind gusts were measured to 75 mph near the intersection of Highways 33 and 99.
This is the second segment of a two-segment tornado that started in Hughes County, where it also produced EF-3 damage. This strong tornado moved north-northeast from Hughes County, crossing into Okfuskee County between the N3730 and N3740 Roads. A home was destroyed just north of the county line. Numerous trees were snapped or uprooted, and numerous power poles were blown down through the E1170 Road, then it moved into the Bearden Oil and Gas Field, where road access was very minimal. Two high tension metal pole structures were blown down in this area, just south of the E1160 Road, and east of the N3740 Road. The tornado continued to move north-northeast severely damaging a home, and snapping numerous trees along the N3760 Road, before dissipating south of the E1110 Road and west of Highway 27. Based on this damage, maximum estimated wind in this segment of the tornado was 135 to 145 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped numerous large tree limbs.
Strong thunderstorm wind snapped large tree limbs, and blew down a power pole.
This tornado developed west of Schulter and moved northeast across Highway 75 and the Deep Fork National Wildlife Refuge. It widened and strengthened as it moved across the E1000 Road, where numerous trees were uprooted or snapped. The tornado continued to widen as it approached Morris. At least 70 homes and businesses were damaged in Morris, then the tornado turned to the north and dissipated about a mile north of town. Based on this damage, maximum estimated wind in the tornado was 105 to 110 mph.
Several roads were flooded in and around Okemah.
The Oklahoma Mesonet station near Foraker measured 59 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Okmulgee measured 58 mph thunderstorm wind gusts, with peak gusts of 72 mph.
Strong thunderstorm wind snapped numerous large tree limbs.
This tornado developed just east of Morris and moved northeast. The tornado widened, and turned north-northeast, just north of the E930 Road, and then turned northeast near the E910 Road, and dissipated east of the N4080 Road. Numerous trees were snapped or uprooted, numerous power poles were snapped, several homes were damaged, and several outbuildings were destroyed along the path of this tornado. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Strong thunderstorm wind snapped large tree limbs.
This tornado developed south of W 33rd St S and west of N 194th St W, and moved northeast crossing Highway 62 near the intersection of Highway 16. It dissipated near the Arkansas River. The tornado uprooted trees and snapped large tree limbs. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
The Oklahoma Mesonet station near Haskell measured 64 mph thunderstorm wind gusts.
This tornado developed southwest of Porter and moved northeast to near the intersection of S 429th East Avenue and E 211 Street South, before turning north-northeast and crossing over the Muskogee Turnpike. The tornado dissipated before crossing the Verdigris River, about two miles north of the Turnpike. The tornado damaged the roof of a home, destroyed a small outbuilding, and uprooted and snapped trees along its path. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
The Oklahoma Mesonet station near Porter measured 70 mph thunderstorm wind gusts.
Several streets were reported flooded north of Leonard.
This tornado uprooted and snapped several large trees, and blew down power poles just southwest of Wagoner. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Several streets were flooded in midtown Tulsa.
Strong thunderstorm wind snapped numerous large tree limbs.
Strong thunderstorm wind snapped numerous large tree limbs.
This tornado developed east-northeast of Peggs, and moved northeast across northern Cherokee County. The tornado snapped and uprooted trees along its path. Based on this damage, maximum estimated wind in the tornado was 100 to 105 mph.
Strong thunderstorm wind snapped large tree limbs.
Several roads were flooded on the northwest side of Muskogee.
Portions of several roads were flooded southeast of Peggs.
Portions of several roads were flooded on the north side of McAlester.
Portions of several roads were flooded. A swift water rescue was conducted when a vehicle was stranded in the flood water.
Portions of several roads were flooded. A swift water rescue was conducted when a vehicle was stranded in the flood water.
This tornado developed over and moved across Lake Eufaula, from the south-southwest to the south-southeast of Crowder. Many videos and photos were taken of this tornado. It was rated EF-unknown, as it remained over water, resulting in no damage to be assessed. The path length and maximum width are estimated.
The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind damaged business signs, and bent over a flag pole.
This tornado was reported by a spotter who observed a brief tornado over Lake Eufaula, to the north of the City of Eufaula. Path information was estimated based on that information and radar data.
This tornado was observed by storm chasers. It developed south of Heavener and moved east, dissipating southeast of Heavener. The only damage that could be found within its path was snapped tree limbs. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171912, 1175406, 1171917, 1171915, 1175411, 1171913, 1171923, 1171948, 1175414, 1171946, 1171919, 1171921, 1171937, 1175422, 1171924, 1175425, 1171981, 1175430, 1171977, 1171947, 1175434, 1171951, 1171962, 1171963, 1175435, 1171970, 1171964, 1171965, 1171967, 1172012, 1172011, 1175436, 1171988, 1171990, 1171999, 1172001, 1171995, 1175437, 1175440.